Understanding the Heartburn-Medication Connection
Is the burning feeling in your chest or throat of heartburn all too common an experience for you? Sorry to say it but you’re in good company. According to the National Institutes for Health, more than 60 million Americans experience heartburn at least once a month, and 15 million of those folks experience it on a daily basis.
Especially common in older adults, heartburn occurs when the lining of the esophagus becomes irritated. While that irritation often takes place after eating foods high in fat or acidic content, certain medications and dietary supplements can also contribute to the problem. In addition, some medications and supplements can worsen acid reflux and gastroesophageal reflux disease (GERD).
- Antibiotics, such as tetracycline (including doxycycline) and clindamycin
- Sedatives or tranquilizers, including benzodiazepines such as Valium, Xanax, Halcion, Atavin and Klonopin
- Opiate medications, such as Percocet, codeine, OxyContin, and others containing hydrocodone and acetaminophen (Norco, Vicodin, others)
- Calcium channel blockers, often prescribed for high blood pressure, and nitrates, given for chest pain
- Pain relievers, such as ibuprofen (Advil, Motrin IB) and aspirin
- Bisphosphonates, given for osteoporosis and including Fosamax, Boniva, and Actonel
- Anticholinergics, prescribed for conditions including overactive bladder syndrome and irritable bowel syndrome, and for some symptoms of Parkinson’s disease
- Theophylline (Elixophyllin, Theochron)
Dietary supplements that have also been linked to heartburn include:
- Multivitamins, especially the ones containing zinc, iron, or calcium
If you’re experiencing regular heartburn or GERD, talk to your doctor about the medications and supplements you’re taking. Finding relief may be easier than you think.
Bentley Munsell, Clinical Nurse Manager, BSN, RN, CEN, is a member of the ExpressCare team at Southwestern Vermont Medical Center.